Myalgias are common in patients treated with electroconvulsive therapy (ECT). The mechanism of this side effect is unknown. Two commonly postulated etiologies are the motor activity during the convulsion and the fasciculations induced by succinylcholine. If the former phenomenon accounts for most of themyalgias, then the appropriate strategy will be to increase the succinylcholine dose at subsequent treatments. If, on the other hand, the latter phenomenon is more important in inducing myalgias, then the appropriate strategy may be to decrease succinylcholine dosages (on the theory that lower doses result in less fasciculating). On the other hand, if neither of these factors accounts for myalgias, then succinylcholine dose adjustments may be irrelevant to myalgias in the ECT situation. In this study, we assessed the degree of convulsive movements during the seizure as well as strength of fasciculations caused by succinylcholine to see which, if either, correlates with ultimate complaints of myalgias. The results indicated that neither of these factors, nor dose of succinylcholine, correlated with myalgias. We conclude that dose adjustments to succinylcholine are unlikely to affect complaints of myalgias in ECT patients.